Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 102, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 22, 2017, 1:51 PM MDT for El Paso County, Colorado. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2017, 1:51 PM MDT (19:51 UTC)
- Expired
- Jun 22, 2017, 2:30 PM MDT
- In force
- 39 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 45 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 1:53 PM MDT | TSTM WND DMG | 4 Nw Schriever Afb, CO | 2 POWER POLES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 7.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -420 J/kg
- Mixed-layer LCL
- 3482 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
918
WUUS55 KPUB 221951
SVRPUB
COC041-222030-
/O.NEW.KPUB.SV.W.0102.170622T1951Z-170622T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
151 PM MDT THU JUN 22 2017
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Eastern El Paso County in east central Colorado...
* Until 230 PM MDT
* At 150 PM MDT, severe thunderstorms were located along a line
extending from near Calhan to Colorado Springs, moving southeast at
30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Southern Colorado Springs, Fountain, Calhan, Ramah, Hanover,
Truckton, Yoder, Ellicott, Peyton, Schriever AFB, Security, Falcon,
Security-Widefield, Stratmoor, Peterson AFB, Cimarron Hills, Rush
and Fort Carson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3876 10407 3855 10444 3880 10484 3912 10438
3913 10406
TIME...MOT...LOC 1950Z 298DEG 27KT 3907 10432 3878 10469
HAIL...0.75IN
WIND...60MPH
$$
mw2 follow-up statements
905
WWUS55 KPUB 222004
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
204 PM MDT THU JUN 22 2017
COC041-222030-
/O.CON.KPUB.SV.W.0102.000000T0000Z-170622T2030Z/
El Paso CO-
204 PM MDT THU JUN 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR EASTERN EL PASO COUNTY...
At 204 PM MDT, severe thunderstorms were located along a line
extending from near Calhan to near Ellicott, moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Calhan, Ramah, Truckton, Yoder, Ellicott and Rush.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3876 10407 3863 10433 3877 10448 3912 10438
3913 10406
TIME...MOT...LOC 2004Z 273DEG 36KT 3909 10426 3877 10436
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
mw306
WWUS55 KPUB 222029
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
229 PM MDT THU JUN 22 2017
COC041-222038-
/O.EXP.KPUB.SV.W.0102.000000T0000Z-170622T2030Z/
El Paso CO-
229 PM MDT THU JUN 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN EL PASO COUNTY WILL
EXPIRE AT 230 PM MDT...
The storms which prompted the warning have weakened below severe
limits, and is moving out of the warned area. Therefore the warning
will be allowed to expire.
LAT...LON 3876 10407 3863 10433 3877 10448 3912 10438
3913 10406
TIME...MOT...LOC 2028Z 298DEG 27KT 3903 10411 3871 10421
$$
mwWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 11:28 AM MDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jun 22, 11:28 AM MDT, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1128 AM MDT Thu Jun 22 2017 .SHORT TERM...(Today and tonight) Issued at 459 AM MDT Thu Jun 22 2017 Thunderstorm coverage and strength the question for today, as fairly strong cold front drops south through the area this afternoon and evening. General model consensus is for boundary to reach the Palmer Divide by midday, then drift south toward the Arkansas River in the afternoon, though localized outflows from convection may shift winds to the north rather quickly around Pueblo and Colorado Springs. Front then races southward through the plains this evening, with deepening upslope and cooler air spreading westward across the plains and into the eastern mountains by sunset. Instability along and ahead of the front is fairly low through the afternoon, and with CAPE generally below 500 J/KG along and east of I-25, most tsra will initially be rather sparse and high based. Past few runs of the HRRR suggest a few stronger cells then develop behind the boundary along the Palmer Divide 21-22z, before activity migrates eastward toward the KS border by 00z. Conceptually, best chance for tsra over the eastern mountains and plains would then occur late this afternoon into the evening as moist air surges back toward the mountains. However, most models keep CAPE across the region very low, with only GFS developing much in the way of precip during the evening across the region. Will keep a rather broad area of low pops in place for the eastern half of the area this afternoon and overnight to account for any upslope forced precip, with any tsra transitioning to showers or patchy light rain after midnight as low level air mass saturates. Severe threat looks limited to areas along the KS border and perhaps near the Palmer Dvd, with gusty winds the main storm threat given large t/td spreads and marginal CAPE. Max temps today rather tricky with front dropping south, but in general expect most locations to be within a couple degf of yesterday's readings as mid level temps remain very warm into the afternoon. .LONG TERM...(Friday through Wednesday) Issued at 459 AM MDT Thu Jun 22 2017 Unsettled and cooler conditions are anticipated over the forecast district from Friday into at least the weekend in the wake of a healthy north to northeasterly surface surge which is expected to move into northeastern New Mexico by sunrise Friday. Increased pops and even some fog at times in combination with cooler conditions(especially when compared to the previous few very warm days) should be noted over the majority of the forecast district(especially eastern sections) from Friday into the weekend as upper disturbances interact with adequate atmospheric moisture. The potential exists that locally heavy rain and strong to potentially severe storms at times will be noted over portions of the forecast district from Friday into the weekend and possibly Monday. As always, WFO Pueblo will monitor closely and issue hydro/severe weather products as needed. Then a return to drier and warmer conditions are anticipated next week(especially by Wednesday) as lee-side surface troughing develops over eastern Colorado. Finally, coolest maximum temperatures during the longer term should be experienced from Friday into Monday(with Friday expected to be the coolest day as maximum temperatures should struggle to climb into the 70s over locations such as the I-25 corridor). Warmest temperatures during the longer term should be noted Tuesday and Wednesday with maximum temperatures nearing and/or exceeding 90F over many eastern sections during this time-frame. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1121 AM MDT Thu Jun 22 2017 unseasonably strong cold front will move south across the plains late this afternoon and evening, and an additional cold surge will come down the plains around sunrise tomorrow. These fronts will bring active weather to KCOS and KPUB during this fcst period. Isolated thunderstorms, possibly strong, will be possible late this afternoon and evening. Gusty winds and brief periods of heavy rain may bring a brief period of mvfr conditions to KCOS and KPUB. Later tonight, as the colder air surges south, MVFR/IFR cigs will likely develop at KCOS and KPUB during the early morning hours. The highest impact will likely occur during the 11-14 UTC time period as the colder air actually surges south and precip/low cigs will likely occur. Conditions will slowly improve late tomorrow morning. KALS will likely see VFR next 24 hours, although there will be a very slight chance of hi-base -tsra later this afternoon/early evening. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && AVIATION...HODANISH
Hazardous weather outlook, Jun 22, 11:34 AM MDT, 2 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1134 AM MDT Thu Jun 22 2017 COZ058>089-093>099-231745- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1134 AM MDT Thu Jun 22 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight One or two strong to severe thunderstorms are possible over the Plains this afternoon and evening, mainly along and east of a Calhan to La Junta to Kim line. Lightning, hail in excess of one inch in diameter and wind gusts over 60 mph are possible. Isolated thunderstorms will be possible in the mountains. the primary threat will be cloud to ground lightning. Warm temperatures will cause snow melt to continue across the high country, which will maintain fast flows in streams and rivers across southern Colorado. .DAYS TWO THROUGH SEVEN...Friday through Wednesday From Friday into Tuesday, isolated to scattered showers and thunderstorms are anticipated with lightning, wind gusts around 50 mph and small hail the primary storm threats, although a few storms capable of producing hail around the size of quarters, wind gusts around 60 mph and locally heavy rainfall at times will also be possible. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible late this afternoon and evening over all of the plains. Hodanish
In the hours before
Special weather statement, Jun 22, 1:21 PM MDT, 30 minutes before
Special Weather Statement National Weather Service Pueblo Co 121 PM MDT Thu Jun 22 2017 COZ084-085-222030- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft- INCLUDING Black Forest, Colorado Springs, and Peterson AFB 121 PM MDT Thu Jun 22 2017 A cold front moving south and west across El Paso county this afternoon will help produce scattered showers and thunderstorms over the next few hours. Storms will produce lightning and gusty winds winds up to 50 mph, with only brief rainfall expected through 230 pm mdt.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 6:23 PM MDT | Special Weather Statement | PUB | Baca | 37 min |
| Jun 22, 7:05 AM MDT | River Flood Warning | PUB | Pueblo | 47 hr |
| Jun 22, 1:59 PM MDT | Special Weather Statement | PUB | Costilla | 46 min |
| Jun 22, 2:12 PM MDT | Tornado Warning | PUB | El Paso | 20 min |
| Jun 22, 3:59 PM MDT | Special Weather Statement | PUB | Custer | 31 min |
| Jun 22, 4:26 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 49 min |
| Jun 22, 5:08 PM MDT | Special Weather Statement | PUB | Cheyenne | 37 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.